ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0129

Thrombotic Microangiopathy with Acute Interstitial Nephritis Secondary to Trimethoprim-Sulfamethoxazole

Session Information

Category: Trainee Case Report

  • 102 AKI: Clinical, Outcomes, and Trials

Authors

  • Cardenas, Armando T., University of the Incarnate Word, San Antonio, Texas, United States
  • Prachachalerm, Tiffany, University of the Incarnate Word, San Antonio, Texas, United States
  • Mcnutt, Grace, University of the Incarnate Word, San Antonio, Texas, United States
  • Zavala Georffino, Julio Paolo, University of the Incarnate Word, San Antonio, Texas, United States
Introduction

Thrombotic Microangiopathy (TMA) and Acute Interstitial Nephritis (AIN) are well recognized entities that individually cause significant morbidity and mortality. The relationships with several medications have been described, but the two conditions coexisting are rare.

Case Description

28-year-old man with no significant past medical history presented with bilateral lower extremity edema, excoriations, discharge, and weakness for one week. He initially presented to an outpatient clinic and was discharged on trimethoprim-sulfamethoxazole (TMP/SMX). His symptoms progressed leading to admission.
Physical examination revealed an obese man with bilateral lower extremity edema, eczematous rashes, and excoriations on both feet. Initial laboratory results were significant for a creatinine of 5.2 mg/dL and oliguria. Urinalysis revealed proteinuria, hematuria, and pyuria. He then developed thrombocytopenia and anemia. Haptoglobin and lactate dehydrogenase were elevated, and schistocytes were identified on peripheral smear consistent with microangiopathic hemolytic anemia. He also had eosinophilia. Work-up for autoimmune, infectious, and connective tissue diseases was ordered and results were unrevealing. ADAMTS13 activity was decreased at 42%. The patient started hemodialysis and a kidney biopsy was performed with findings of acute tubular necrosis, thrombotic microangiopathy, and acute interstitial nephritis. TMP/SMX was discontinued and he was started on steroids. His renal function improved, and he was discharged home without need for further dialysis.

Discussion

TMA is characterized by endothelial damage causing microangiopathic hemolytic anemia, thrombocytopenia, and end-organ damage. TMA can be attributed to genetic, external, autoimmune causes, or may emerge secondary to medical diseases. AIN is a common cause of kidney injury and is associated with multiple drugs. This case demonstrates the unique coexistence of TMA and AIN in a patient receiving TMP/SMX, which has been related to decreased creatinine clearance, bone marrow suppression, hyperkalemia, and hypersensitivity reactions. This case supports the cessation of the offending drug and the use of steroid treatment as an option for TMA and AIN. In conclusion, TMA and AIN may occur simultaneously as an adverse drug reaction.